Colorado, 2011

Wildfire in Colorado, June 12 to 23, 2011

June 12 to 23, 2011 · NWS PUB · 2 events in 2 counties and zones

burned around 4700 acres. and the Rainbow Trail Lutheran Camp was also evacuated.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Duckett Fire...northwest of Westcliffe...burned around 4700 acres. There were a number of subdivisions evacuated...and the Rainbow Trail Lutheran Camp was also evacuated. Around 400 firefighters were on the scene. No structures were lost...and one firefighter suffered a dislocated hip. The fire cost nearly $5 million fight and contain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 3:04 AM MST, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 3:04 AM MST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
404 AM MDT SUN JUN 12 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

CURRENTLY...THE QUICK MOVING SHORTWAVE THAT PASSED ACROSS COLORADO
YESTERDAY IS OVER WESTERN KANSAS THIS MORNING AND CONTINUING EAST.
WEAK HIGH PRESSURE HAS SHIFTED THE WINDS EASTERLY ACROSS THE
PLAINS WITH LOW STRATUS DEVELOPING FROM KCOS TO KPUB SOUTHEAST TO
NEAR KSPD. ALREADY SEEING DRYING ALOFT WITH HIGHER MOUNTAIN DEW
POINT OBS DROPPING BELOW ZERO AND SOUTHWESTERLY WINDS DEVELOPING
OVER THE SANGRE DE CRISTO RANGE AND SOUTHERN FOOTHILLS.

THE UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A LONGWAVE TROUGH
OVER THE WESTERN CONUS WITH HIGH PRESSURE BUILDING NORTHWARD OUT OF
TEXAS.  THIS WILL PLACE SOUTHERN COLORADO UNDER DRY SOUTHWESTERLY
LOW WHICH WILL HELP TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS FOR
MUCH OF SOUTHERN COLORADO FOR THIS AFTERNOON AND EVENING.  FOLLOWED
A BLEND OF THE NSSL WRF..GFS AND SREF WHICH HAVE BEEN CONSISTENT
OVER THE PAST FEW RUNS IN THE EVOLUTION OF THE LOW LEVEL CONDITIONS
FOR THIS AFTERNOON.  EXPECT RAPID MIXING TO DEVELOP THIS MORNING
FORCING THE MOISTURE IN THE LOW LEVELS EAST.  DEW POINTS WILL TANK
BY LATE MORNING AND WINDS ARE FORECAST TO INCREASE AS THE MIXING
INCREASES.  THIS WILL DROP HUMIDITY VALUES INTO THE SINGLE DIGITS
FOR THE SAN LUIS VALLEY...EASTERN MOUNTAINS AND MOST OF THE
SOUTHEAST COLORADO PLAINS.  WINDS WILL GUST THIS AFTERNOON IN THE 25
TO 40 MPH RANGE WITH THE HIGHEST WINDS OVER THE SOUTHERN I-25
CORRIDOR.  THESE EXTREMELY LOW HUMIDITY VALUES AND GUSTY WINDS WILL
COMBINE WITH CRITICALLY DRY FUELS TO PRODUCE VERY DANGEROUS FIRE
WEATHER CONDITIONS.  WENT AHEAD AND LEFT EASTERN LAS ANIMAS AND BACA
COUNTIES IN THE RED FLAG WARNING DESPITE RAINFALL SEEN YESTERDAY.
STORM PRECIP TOTALS WERE HIGH IN A FEW LOCATIONS BUT COVERAGE WAS
NOT WIDESPREAD AND IT WILL NOT TAKE LONG TO DRY OUT FINE FUELS.
LESS CERTAINTY OVER KIOWA...BENT AND PROWERS COUNTIES.  MOST MODELS
KEEP DEEPER MOISTURE OVER THESE COUNTIES WITH HUMIDITY VALUES
REMAINING ABOVE 15 PERCENT THROUGH THIS AFTERNOON AND WILL LEAVE
THEM OUT OF THE WARNING.  HIGH TEMPERATURES WILL BE HOT TODAY WITH
MOST PLAINS LOCATIONS REACHING WELL INTO THE 90S.

SOUTHWESTERLY FLOW ALOFT CONTINUES TONIGHT WITH THE PERSISTENT
AMPLIFIED PATTERN.  FOLLOWED ALONG THE GFS WITH NOT MUCH IN THE WAY
OF HUMIDITY RECOVERIES OVERNIGHT.  A WEAK SURFACE LOW IS FORECAST TO
MOVE ACROSS NORTHEAST COLORADO FORCING A WEAK BOUNDARY SOUTH INTO
THE FAR NORTHEAST ZONES...BUT DO NOT THINK THIS WILL HAVE MUCH
IMPACT ON OUR WEATHER.  THE POOR HUMIDITY RECOVERIES AND WEAK
WESTERLY DOWNSLOPE OVERNIGHT WILL HELP SET THE STAGE FOR ANOTHER
ROUND OF DANGEROUS FIRE WEATHER CONDITIONS FOR MONDAY.  MOZLEY

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...CRITICAL FIRE WEATHER CONDITIONS RETURN FOR MONDAY...

SOUTHWEST FLOW ALOFT CONTINUES ON MON WITH ANOTHER SHORTWAVE
EXPECTED TO MOVE ACROSS THE AREA MONDAY NIGHT. VERY DRY AIR OVER THE
REGION WILL KEEP RELATIVE HUMIDITY VALUES LOW ON MONDAY. SFC
PRESSURES FALL DURING THE AFTERNOON ACROSS SE CO/NE NM IN
RESPONSE...RESULTING IN GUSTY SOUTHWEST MIXING DOWN ACROSS THE
MOUNTAINS/ADJACENT PLAINS BY AFTERNOON. THERE ARE STILL SOME
DIFFERENCES IN THE MODELS ON THE LOCATION OF THE FRONTAL BOUNDARY
MONDAY AFTERNOON...WITH THE NAM PLACING IT ACROSS NRN EL PASO
COUNTY AND KIOWA COUNTY DURING THE LATE AFTN. GFS...ECMWF AND SREF
KEEP FRONTAL BOUNDARY FARTHER NORTH AND WITHOUT A STRONG SURGE OF
MOISTURE EXPECTED DURING THE SUN NIGHT TIME FRAME...WILL GO ALONG
WITH THE CONSENSUS AND KEEP NRN PORTIONS OF THE SE PLAINS DRY.
SHOULD SEE A RETURN OF GUSTY WINDS ACROSS THE REGION...AND CURRENT
FIRE WEATHER WATCH FOR MONDAY STILL LOOKS GOOD. THERE IS STILL
SOME QUESTION ON SFC LOW POSITION AND RESULTANT WINDS FOR
MON...WITH POTENTIAL FOR THE FAR NE PORTIONS OF THE SE PLAINS TO
SEE WINDS JUST UNDER CRITERIA. WILL MAINTAIN THE FIRE WEATHER
WATCH FOR ALL OF THE AREA UNTIL DETAILS BECOME CERTAIN. WITH DEEP
MIXING EXPECTED ON MONDAY...THINK MOST AREAS WILL NEED TO BE
UPGRADED TO A RED FLAG WARNING. SHORTWAVE PASSING TO THE NORTH MON
NIGHT WILL SEND ANOTHER FRONTAL BOUNDARY THROUGH SOUTHEAST CO WITH
HIGHER HUMIDITIES RETURNING TO THE SOUTHEAST PLAINS.

WINDS LOOK LIGHTER ON TUESDAY...WITH SLIGHTLY COOLER TEMPERATURES
FOR THE SOUTHEAST PLAINS.  GFS AND NAM DIFFER SIGNIFICANTLY ON HOW
MUCH MOISTURE ADVECTS BACK INTO THE SOUTHEAST PLAINS WITH NAM
SIGNIFICANTLY MORE MOIST THAN GFS. THIS MODEL STILL SEEMS TO BE THE
OUTLIER WHEN COMPARED TO OTHER MODELS...SO WILL STICK WITH THE DRY
FORECAST FOR NOW.  ITS POSSIBLE THAT NORTHERN PORTIONS OF THE
AREA...PALMER DIVIDE AND KIOWA COUNTY...MAY NEED SOME LOW ISOLATED
POPS IF MOISTURE ADVECTS IN FASTER.

UPPER RIDGE WILL BUILD ACROSS THE AREA FOR WEDNESDAY WITH SOME
MEAGER MOISTURE ADVECTING UP FROM THE SOUTH.  SE WINDS ACROSS THE
PLAINS WILL KEEP SOME MODEST LOW LEVEL MOISTURE ACROSS THE REGION. CURRENT
FORECAST HAS SOME ISOLATED THUNDERSTORMS IN AND NEAR THE
MOUNTAINS...WHICH LOOKS GOOD FOR NOW. MAY NEED TO ADD SOME
ISOLATED POPS ACROSS THE PLAINS AS WELL...BUT GIVEN HOW SHALLOW
MOISTURE HAS BEEN LATELY...AND THE LACK OF A SHORTWAVE TO HELP
FIRE ANY CONVECTION...WILL LEAVE FORECAST DRY FOR NOW.

FIRE WEATHER CONCERNS INCREASE AGAIN ACROSS THE AREA FOR THURSDAY
THROUGH SATURDAY AS THE UPPER RIDGE SHIFTS EASTWARD AND SOUTHWEST
FLOW ALOFT RETURNS OVER THE REGION. WE MAY BE DEALING WITH ANOTHER
ROUND OF FIRE WEATHER HIGHLIGHTS DUE TO GUSTY WINDS AND LOW
HUMIDITY VALUES EACH DAY. -KT

&&

.AVIATION...
LOW CIGS HAVE DEVELOPED IN UPSLOPE EASTERLY FLOW THIS MORNING AT
KCOS AND KPUB WITH CIGS HOVERING AROUND 1500 FEET.  EXPECT THESE LOW
CIGS TO CONTINUE AT BOTH TERMINALS THROUGH AROUND 15-16Z THIS
MORNING BEFORE WESTERLY WINDS MIX DOWN AND CLEAR SKIES TO VFR.
WINDS WILL BE GUSTY THIS AFTERNOON AT ALL TERMINAL.  SOUTHWESTERLY
WINDS WILL LIKELY GUST IN EXCESS OF 30 KTS FROM LATE MORNING THROUGH
EARLY THIS EVENING.  EXPECT VFR CONDITIONS AT KALS THROUGH TONIGHT
AND AFTER THE CIGS CLEAR AT KPUB AND KCOS THROUGH TONIGHT.  MOZLEY

&&

.FIRE WEATHER...
DRY SOUTHWESTERLY FLOW ALOFT WILL PROMOTE STRONG MIXING FROM LATE
THIS MORNING THROUGH THIS AFTERNOON FOR MOST OF SOUTHERN COLORADO.
DEWPOINTS OVER THE EASTERN MOUNTAINS EARLY THIS MORNING ARE
ALREADY BELOW ZERO WITH SOUTHWESTERLY WINDS ALONG THE EASTERN
FOOTHILLS. EXPECT THIS DRY AIR TO BEGIN MIXING DOWN BY SUNRISE
WITH HUMIDITY VALUES FALLING INTO THE SINGLE DIGITS BY EARLY THIS
AFTERNOON. WIDESPREAD WINDS WILL GUST IN THE 25 TO 40 MPH RANGE
WITH THE STRONGEST WINDS EXPECTED ALONG THE SOUTHERN I-25 CORRIDOR
THIS AFTERNOON. THESE VERY LOW HUMIDITY VALUES AND GUSTY WINDS
WILL COMBINE WITH CRITICALLY DRY FUELS TO PRODUCE EXTREMELY
DANGEROUS FIRE WEATHER CONDITIONS FOR THIS AFTERNOON FOR THE SAN
LUIS VALLEY...EASTERN MOUNTAINS AND MUCH OF THE SOUTHEAST COLORADO
PLAINS. MOZLEY

A RETURN OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
MONDAY AS HUMIDITY VALUES REMAIN LOW...AND THE APPROACH OF ANOTHER
WEATHER SYSTEM SPREADS GUSTY WINDS ACROSS THE REGION ONCE AGAIN.
COULD SEE WIND GUSTS TO AROUND 25 TO 30 MPH ACROSS THE PLAINS...WITH
GUSTS TO AROUND 35 TO 40 MPH ACROSS THE MOUNTAINS.  COMBINED WITH
HUMIDITY VALUES BELOW 15 PERCENT...THIS WILL LEAD TO THE POTENTIAL
FOR RAPID RATES OF FIRE SPREAD AGAIN MONDAY AFTERNOON AND EVENING.

LIGHTER WINDS ARE EXPECTED FOR TUESDAY AND WEDNESDAY WITH A SLIGHT
INCREASE IN HUMIDITY VALUES ACROSS THE PLAINS BOTH DAYS.  GUSTY
WINDS AND LOW HUMIDITIES MAY RETURN FOR THURSDAY THROUGH SATURDAY
AS ANOTHER SYSTEM DROPS INTO THE WESTERN U.S. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ221-222-224>233-237.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ221-222-224>237.

&&

88/31
Hazardous weather outlook, Jun 12, 5:46 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SUN JUN 12 2011

COZ058>089-093>099-131300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER IS EXPECTED FOR PORTIONS OF SOUTHERN COLORADO
FROM LATE THIS MORNING THROUGH THIS AFTERNOON.  DRY SOUTHWESTERLY
FLOW WILL SPREAD ACROSS THE REGION WITH HUMIDITIES LOWERING INTO THE
SINGLE DIGITS AND WINDS GUSTING 25 TO 40 MPH.  THE STRONGEST WINDS
ARE EXPECTED OVER THE SOUTHERN INTERSTATE 25 CORRIDOR THIS
AFTERNOON.  THESE VERY LOW HUMIDITY VALUES WILL COMBINE WITH THE
STRONG GUSTY WINDS AND CRITICALLY DRY FUEL TO PRODUCE THE VERY
DANGEROUS FIRE WEATHER CONDITIONS.  LOCATIONS OVER THE SAN LUIS
VALLEY...EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR AND ALONG THE
NEW MEXICO BORDER WILL SEE THE MOST DANGEROUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH FIRE DANGER MAY RETURN TO PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST COLORADO ON MONDAY AS SOUTHWEST WINDS GUST UP TO 25 TO 35
MPH BY AFTERNOON. THE STRONGEST WINDS WILL MOST LIKELY BE ACROSS
THE SAN LUIS VALLEY...SOUTHEAST MOUNTAINS AND THE SOUTHEAST PLAINS
SOUTH OF HIGHWAY 50. THE COMBINATION OF LOW HUMIDITY VALUES AND
DRY FUELS WILL LEAD TO CONDITIONS FAVORABLE FOR RAPID RATES OF FIRE
SPREAD.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND
NORTHERN PORTIONS OF THE SOUTHEAST PLAINS WEDNESDAY THROUGH
FRIDAY. THE MAIN THREAT WITH THUNDERSTORMS WILL BE WIND GUSTS UP
TO 45 MPH AND LIGHTNING.

WINDS WILL INCREASE AGAIN BY LATE WEEK WHICH WILL ELEVATE THE RISK
FOR FIRE CONCERNS AGAIN FOR THURSDAY THROUGH SATURDAY ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

88/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
June 12, 10:00 AM MST to June 23, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Wildfire, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
June 12, 10:00 AM MST to June 23, 12:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Emergency Manager
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327519, 328791.